Alert archive / Louisiana / Freeze Warnings in 2016

Freeze Warning 3, NWS Lake Charles, LA

December 9, 20169 parishes in Louisiana; 4 counties in Texas

NWS Lake Charles, LA issued this freeze warning at Dec 9, 2016, 3:48 PM CST for 9 parishes in Louisiana; 4 counties in Texas. It took effect at Dec 9, 2016, 9:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2016, 3:48 PM CST (21:48 UTC)
In effect from
Dec 9, 2016, 9:00 PM CST
Expired
Dec 10, 2016, 9:00 AM CST
In force
12 hr
Issued by
NWS Lake Charles, LA

Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Lafayette Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA, Vernon Parish, LA, Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 52 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS74 KLCH 092148
NPWLCH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
348 PM CST FRI DEC 9 2016

...FREEZE WARNING IN EFFECT TONIGHT FOR ALL BUT COASTAL SOUTHEAST
TEXAS AND SOUTHWEST LOUISIANA...

.COLD SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE MIDDLE
MISSISSIPPI RIVER VALLEY TONIGHT. AS THE CENTER OF THE HIGH NEARS
THE AREA, SURFACE WINDS ARE EXPECTED TO CONTINUE RELAXING. THIS,
ALONG WITH A CLEAR TO MOSTLY CLEAR SKY, WILL RESULT IN
TEMPERATURES FALLING QUICKLY AFTER SUNSET. A PROLONGED PERIOD OF
SUB FREEZING TEMPERATURES OF 25 TO 30 DEGREES IS EXPECTED ACROSS
PARTS OF INTERIOR EAST TEXAS AND CENTRAL LOUISIANA, WITH A
SHORTER DURATION LIGHT FREEZE EXPECTED ALONG THE I-10 CORRIDOR. 

LAZ027>033-041>045-052>055-TXZ180-201-216-259>262-100600-
/O.NEW.KLCH.FZ.W.0003.161210T0300Z-161210T1500Z/
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-HARDIN-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
INCLUDING THE CITIES OF...FORT POLK...PICKERING...LEESVILLE...
SLAGLE...ALEXANDRIA...PINEVILLE...EFFIE...MARKSVILLE...BUNKIE...
COTTONPORT...SIMMESPORT...MANSURA...BUNDICK LAKE...DE RIDDER...
FIELDS...ORETTA...OAKDALE...KINDER...VILLE PLATTE...BEAVER...
ST. LANDRY...MAMOU...REDDELL...LAWTELL...OPELOUSAS...EUNICE...
LAKE CHARLES...SULPHUR...HATHAWAY...JENNINGS...TOPSY...ROANOKE...
WELSH...LAKE ARTHUR...CROWLEY...RAYNE...BRANCH...CHURCH POINT...
RICHARD...LAFAYETTE...BREAUX BRIDGE...CADE...ST. MARTINVILLE...
ABBEVILLE...INTRACOASTAL CITY...MEAUX...FORKED ISLAND...KAPLAN...
NEW IBERIA...MORGAN CITY...BURNS POINT...CENTERVILLE...FRANKLIN...
PATTERSON...BERWICK...BAYOU VISTA...STEPHENSVILLE...TOWN BLUFF...
FRED...HILLISTER...IVANHOE...SPURGER...WARREN...WOODVILLE...
LUMBERTON...SILSBEE...ORANGE...VIDOR...BRIDGE CITY...
HOLLY SPRINGS...JASPER...KIRBYVILLE...MAGNOLIA SPRINGS...
MT. UNION...ROGANVILLE...BURKEVILLE...FARRSVILLE...JAMESTOWN...
NEWTON...WIERGATE...BLEAKWOOD...CALL...GIST...BUNA...EVADALE...
DEWEYVILLE
348 PM CST FRI DEC 9 2016

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
SATURDAY. 

* TEMPERATURE...PROLONGED PERIOD OF 25 TO 30 DEGREES ACROSS
  INTERIOR EAST TEXAS AND CENTRAL LOUISIANA GENERALLY ALONG AND
  NORTH OF THE HIGHWAY 190 CORRIDOR. SHORTER DURATION 30 TO 32
  ALONG THE I-10 CORRIDOR.

* IMPACTS...FREEZING TEMPERATURES WILL KILL CROPS AND SENSITIVE 
  VEGETATION LEFT OUTDOORS. PETS SHOULD BE BROUGHT INSIDE OR 
  PROVIDED A CLIMATE CONTROLLED SHELTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

13
1 follow-up statement
686 
WWUS74 KLCH 100255
NPWLCH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
855 PM CST FRI DEC 9 2016

...FREEZE WARNING IN EFFECT TONIGHT FOR ALL BUT COASTAL SOUTHEAST
TEXAS AND SOUTHWEST LOUISIANA...

.COLD SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
MIDDLE MISSISSIPPI RIVER VALLEY TONIGHT. AS THE CENTER OF THE
HIGH NEARS THE AREA, SURFACE WINDS ARE EXPECTED TO CONTINUE
RELAXING. THIS, ALONG WITH A CLEAR TO MOSTLY CLEAR SKY, WILL
RESULT IN TEMPERATURES FALLING QUICKLY AFTER SUNSET. A PROLONGED
PERIOD OF SUB FREEZING TEMPERATURES OF 25 TO 30 DEGREES IS
EXPECTED ACROSS PARTS OF INTERIOR EAST TEXAS AND CENTRAL
LOUISIANA, WITH A SHORTER DURATION LIGHT FREEZE EXPECTED ALONG
THE I-10 CORRIDOR.

LAZ027>033-041>045-052>055-TXZ180-201-216-259>262-101500-
/O.CON.KLCH.FZ.W.0003.161210T0300Z-161210T1500Z/
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-HARDIN-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
INCLUDING THE CITIES OF...FORT POLK...PICKERING...LEESVILLE...
SLAGLE...ALEXANDRIA...PINEVILLE...EFFIE...MARKSVILLE...BUNKIE...
COTTONPORT...SIMMESPORT...MANSURA...BUNDICK LAKE...DE RIDDER...
FIELDS...ORETTA...OAKDALE...KINDER...VILLE PLATTE...BEAVER...
ST. LANDRY...MAMOU...REDDELL...LAWTELL...OPELOUSAS...EUNICE...
LAKE CHARLES...SULPHUR...HATHAWAY...JENNINGS...TOPSY...ROANOKE...
WELSH...LAKE ARTHUR...CROWLEY...RAYNE...BRANCH...CHURCH POINT...
RICHARD...LAFAYETTE...BREAUX BRIDGE...CADE...ST. MARTINVILLE...
ABBEVILLE...INTRACOASTAL CITY...MEAUX...FORKED ISLAND...KAPLAN...
NEW IBERIA...MORGAN CITY...BURNS POINT...CENTERVILLE...FRANKLIN...
PATTERSON...BERWICK...BAYOU VISTA...STEPHENSVILLE...TOWN BLUFF...
FRED...HILLISTER...IVANHOE...SPURGER...WARREN...WOODVILLE...
LUMBERTON...SILSBEE...ORANGE...VIDOR...BRIDGE CITY...
HOLLY SPRINGS...JASPER...KIRBYVILLE...MAGNOLIA SPRINGS...
MT. UNION...ROGANVILLE...BURKEVILLE...FARRSVILLE...JAMESTOWN...
NEWTON...WIERGATE...BLEAKWOOD...CALL...GIST...BUNA...EVADALE...
DEWEYVILLE
855 PM CST FRI DEC 9 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY...

* TEMPERATURE...PROLONGED PERIOD OF 25 TO 30 DEGREES ACROSS 
  INTERIOR EAST TEXAS AND CENTRAL LOUISIANA GENERALLY ALONG AND 
  NORTH OF THE HIGHWAY 190 CORRIDOR. SHORTER DURATION 30 TO 32 
  ALONG THE I-10 CORRIDOR. 

* IMPACTS...FREEZING TEMPERATURES WILL KILL CROPS AND SENSITIVE 
  VEGETATION LEFT OUTDOORS. PETS SHOULD BE BROUGHT INSIDE OR 
  PROVIDED A CLIMATE CONTROLLED SHELTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this freeze warning went out at Dec 9, 11:53 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Dec 9, 11:53 AM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1153 AM CST Fri Dec 9 2016

.DISCUSSION...
For 18z TAF issuance.

&&

.AVIATION...
Forecast time-height sections/soundings show little moisture
around other than possibly in the mid-levels...and that's far from
saturation...therefore VFR conditions are expected to prevail
through the period. Will continue to see some elevated nerly winds
most sites this afternoon based on a lingering decent pressure
gradient/ongoing CAA. Flow should turn more erly after sunrise
tomorrow as the center of the high pushes ewd to the Tennessee
Valley.

25

&&

.PREV DISCUSSION... /issued 940 AM CST Fri Dec 9 2016/

DISCUSSION...
Forecast this morning is in good shape with only a cosmetic update
to the public forecast to remove the now expired freeze warning.
Will be looking at another warning for parts of the area tonight
with the afternoon package. For the coastal waters, continued CAA
along with tight pressure gradient yielding ongoing SCA conditions
over the Gulf waters with winds generally 20-25KT with higher
gusts. Latest guidance suggesting only a gradual decrease through
the day, so the advisory was extended through 00Z and may be
extended further into the evening for the SE marine zone(s) with
the afternoon forecast.

13

PREV DISCUSSION... /issued 532 AM CST Fri Dec 9 2016/

AVIATION...
Winds to remain up through the mrng hrs before tapering off drg
the aftn hrs. Mid and hi clds will slowly move out of the way. VFR
flight rules but north winds are the issue of the day.

PREV DISCUSSION... /issued 359 AM CST Fri Dec 9 2016/

DISCUSSION...
A few light showers are traversing the coastal waters this morning
with a few paralleling the coast which could provide for some
drizzle for coastal towns over the next couple of hours. This
activity should continue to sink southward further offshore
through the day. Further north, across central LA, skies have
largely cleared which should allow for temperatures to continue to
fall to near or below freezing over the next few hours. The
freeze warning remains in effect for for central LA as well as the
piney woods region of TX.

Temps will struggle to get out of the 40's during the day today
and will drop quickly after sunset. Gave some considerable thought
as to whether to issue a freeze warning for the I-10 corridor, but
while I do expect some areas along I-10 to reach freezing tonight,
I don't think it's going to be for a long enough period to warrant
a freeze warning. Should future guidance indicate a more long
duration freeze for this area (i.e. more than an hour) a freeze
warning could be issued later today. Of course, areas north of
I-10 will freeze again tonight as well, but per the Lake Charles
office policy of only issuing freeze warnings for an initial
freeze, those areas will not receive another freeze warning.

Temperatures begin to moderate on Saturday as southerly flow
returns to the area on the western side of a departing surface
high. Rain chances increase on Sunday into Monday as another, much
weaker, cold front approaches and moves through the area.

There remains considerable uncertainty in the long range with
regards to another frontal system pushing through the area mid
week. Although the GFS is no longer blasting the mother of all
fronts through the area, there is little agreement with regards to
timing. The Euro moves the front through the area Wednesday
afternoon while the slower Canadian and GFS hold off until about
midday Thursday. The forecast is once again a blend of the
solutions showing low end pops both days with the understanding
that it won't necessarily be a two day event.

One thing that the long range guidance does agree on is that
regardless of when the mid week front actually moves through, the
building high and colder air behind it will quickly skirt east in
advance of another frontal system next weekend. Thus the
progressive pattern continues.

MARINE...
A gale warning remains in effect for coastal waters from 20-60NM
through 600 AM this morning. A small craft advisory will persist
through noon. Winds will moderate through the day and shift to the
southeast by Saturday night in advance of the next frontal system
which is expected late Sunday nght into Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  46  26  52  41 /   0   0   0  10
LCH  49  32  55  45 /   0   0   0  10
LFT  48  30  55  45 /   0   0   0   0
BPT  49  34  56  50 /   0   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ450-452-
     455-470-472-475.

     SMALL CRAFT EXERCISE CAUTION until noon CST today for GMZ430-432-
     435.

&&
Hazardous weather outlook, Dec 9, 5:12 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
512 AM CST FRI DEC 9 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
512 AM CST FRI DEC 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

FREEZING TEMPERATURES ARE EXPECTED NORTH OF I-10 TONIGHT. SOME
AREAS ACROSS CENTRAL LOUISIANA COULD SEE A BRIEF "HARD FREEZE"
WITH TEMPERATURES DROPPING INTO THE MID 20'S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY NIGHT INTO MONDAY
BRINGING SCATTERED SHOWERS. RAINFALL ACCUMULATIONS OF LESS THAN A
QUARTER INCH ARE EXPECTED.

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY OR
THURSDAYBRINGING ANOTHER ROUND OF SCATTERED SHOWERS. RAINFALL
ACCUMULATIONS OF LESS THAN A QUARTER INCH ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ430-432-435-450-452-455-470-472-475-101115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
512 AM CST FRI DEC 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT UNTIL 6:00 AM THIS MORNING. WIND GUSTS
OF UP TO 35 KNOTS WILL BE POSSIBLE THIS MORNING. WINDS WILL
WEAKEN BY MID TO LATE MORNING BUT A SMALL CRAFT ADVISORY WILL
REMAIN IN EFFECT FROM 6:00 AM TO NOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY NIGHT INTO MONDAY
BRINGING SCATTERED SHOWERS.

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY OR
THURSDAYBRINGING ANOTHER ROUND OF SCATTERED SHOWERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Freeze Warnings in Louisiana, 2016Freeze Warnings in Texas, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.